Thursday, 22 January 2015

My Steroid Problem

I know a lot of people look at me and say "wow, how does he maintain that massive 11 stone rig? He must be using performance enhancing substances". I can't say I blame them... I do look massive at 5'11 and 68kg . But I am now in a place where I can tell the world. Yes, I am taking steroids.

Sadly, none of them are remotely performance enhancing and they're nowhere near as fun as I thought they might be. In fact, according to google the closest side effect to anything related to performance is a "reduction in muscular strength". Great, I would be the one put on steroids that make you weaker!

When my tumour was first discovered I was told I would be put on a course of steroids (dexamethasone for those interested) to reduce the swelling around it to relieve the pressure on the brain. That makes sense, and as I've been trying to put weight on for months I was even a little happy about the warnings of increased appetite and weight gain. GAINZ 'N' STUFF.

After a couple of weeks though, I can confirm they are not all they are cracked up to be. First and foremost, they appear to have reduced the swelling in my brain and for that I am very thankful, those headaches were far from fun and I haven't had one since. They have also delivered on the subject of increased appetite, I am currently eating at the rate of a 100kg Russian who has just weighed in at the Europeans after a 3 week water diet. I'm going through shepherd's pies like they're going out of fashion, accompanying them with chips and washing it down with any dessert that can come smothered in cream.  All the while snacking on whatever chocolates/Haribo/biscuits I can get my vascular little hands on.

This might be ideal if I was still training three times a day, but I am currently managing one moderately lethargic gym session a day at best. So there is a good chance this blog post will one day soon be used as an obituary to the abdominals that I have been displaying (some might say over displaying, but that's a whole other can of worms) since the age of 13.

This ridiculous increase in calorie intake, combined with the fact my stomach was unprepared for the onslaught, has had a fairly predictable outcome. Bloating. Serious bloating. As an example, today I had Weetabix for breakfast with 4 slices of toast and a cuppa, this was my pre-gym meal and I felt pretty much normal throughout the session... I even felt fairly strong. The issues began when I got home, having built up an appetite from the gym to add to my fake appetite that was bubbling away due to the 'roids. So I had a milkshake as a recovery drink, chicken wraps at home 'cos protein and some chocolate 'cos why not. Realistically the amount of food consumed here should be able to sustain me for the evening... But I had plans to go to the cinema to see American Sniper.

One large popcorn, a large ice blast, a tub of pic 'n' mix and multiple Iraqi head-shots later I was leaving the cinema feeling like Violet Beauregarde after plumping up. Usually this would mean I take the simple step to not eat or drink anything for a while, however I am currently under steroid mind control, and as such decided the correct course of action was to venture across to KFC and follow it all up with a burger, some fries, gravy and a drink. At least I managed to avoid eating an entire boneless banquet I suppose.

It is nearly midnight now, and I am sat at home desperately trying to avoid the fridge that contains more chicken wraps, the bowl of Haribo and chocolates to my left and the big frying pan full of home made chips that I am pretty sure are contacting me telepathically, begging to be fried. Luckily I have my first appointment in Velindre Hospital at 9am so will have to go to bed soon, where I will no doubt dream of personified cream cakes mocking me for my lack of abdominals while I lay in an awkward fetal position, attempting to comfort my overly full belly.

Fingers crossed tomorrow is the day they take me off these tablets, I don't fancy seeing 80kg by the time my radiotherapy is done.

No comments:

Post a comment